Macular Society
2,351 members1,109 posts

Scarring of retina or macular

Good morning everyone! I am writing for my mother who is 92 yrs old. She has had AMD - dry form - since being diagnosed at the age of 50. She has maintained some sight in her right eye all these years, but her left eye lost most sight several years ago from a facial hemmorragh from Coumadin.

We went for an eye check the other day and her vision (with distance glasses on) went from 20/70 to 20/2400! She couldn’t read the eye chart at all. Only the finger test up close to her face

After tests, it was concluded that she now has macular or retinal scarring that has cut off more of her vision. I am her caretaker and I don’t know what to expect next. She has all the visual aids you can think of. It was determined that she did not turn to the wet form of AMD.

My question is if the scarring will continue to get worse and where did the scarring come from in the first place?

15 Replies
oldestnewest

Hello Mymima,

So sorry to learn about your mother's dry AMD.

It is very likely that the scarring occurred as a result of some 'wet' AMD at some time in the past. You do say that 'It was determined that she did not turn to the wet form of AMD'.

I would question this is scarring is apparent.

It is impossible to say whether her sight will deteriorate further and if the scarring is likely to increase I am afraid.

She would need the opinion of a retinal ophthalmologist to establish this.

Sorry that I cannot be more specific.

Best wishes

Macular Society

Reply

This was determined by a retina specialist. He has been her doctor for 5 yrs and before that, she had a different retina specialist. Neither one ever determined she ever went into the wet form. I have tried to read some literature on where the scarring may have come from, but it is not very specific. She has tried so hard to maintain the macular with the vision she has had for a while, only to learn that scarring has occurred to block more vision. We are always looking for ways to prevent blindness and she has done well with eating good foods and taking her eye vitamins. The scarring seems to be a force we never saw coming.

Reply

I am just thinking that she has been on Eliquis (blood thinner) for 5 yrs now. I know you mentioned something about her going “wet” at some point. I am just wondering if she had some bleeding in her eye at some point recently from the blood thinner. But wouldn’t that show up when he took the pictures yesterday?

Reply

I am inclined to agree with Macular_1 that at some stages your mother may have had had wet AMD. From my own experience, very small bleeds or leakages can be missed even by an ophthalmologist if a thorough test and photos are not done each time, or the leakage is very minor and the clinic decides to play a wait-and-see game, both scenarios have happened to me and caused damage. That should never happen, but sometimes it does. In my case, my ophalmologist is more careful now.

Another cause of scarring could be macula-vitreo detachment, which could be independent of wet AMD. As we get older the vitreous gel shrinks and pulls away from the retina. This is quite a common occurrence. Occasionally, a small part of its membrane remains attached and pulls on the retina or macula, which is called traction and can cause them to pucker. Usually this condition resolves itself without intervention, but there is a possibility of scarring as they heal. Just a thought!

Hope that helps.

2 likes
Reply

I asked my mother today what or how she sees now. She said that the “gray fog” is denser now. She said that “the fog” is harder to see through. She said she noticed it was getting denser for a few months now. So I guess she wasn’t surprised to hear the news yesterday. She can’t have the most detailed photos taken because she is allergic to the dye they use. But she did have pictures taken with her eyes dialated. The doctor said there was nothing he could do.

Reply

I am so sorry that your mother’s vision has deteriorated. There are so many challenges that occur with physical aging. She sounds like a brave soul.

1 like
Reply

In the wet form, the neovascularization breaks through the Bruch's membrane into and through the RPE and retina itself. These new blood vessels are abnormal in that they are leaky and may even be open ended so that blood and other fluids end up over the retina and in the eye fluid. Normal mechanisms "heal" these blood vessels which is the scarring.

I was asked if I took Warfarin. I said I ate a lot of garlic (which has a very similar effect) but was told to stick to medications. In fact I eat garlic to keep my blood fluid and take rutin to stop my capillaries getting too leaky. I've taken lutein for years and years and with zeaxnthin the past few years plus a full range of vitamins and minerals and other supplements. I buy two or three bags of salad greens a week besides other vegetables and fruit (more 7, 8 or 9 a day than 5).

In May 2016, I noticed a problem with my left eye after gardening with sun shining quite strongly on it through reading glasses. In emergency, after the OCT, they said I might have CNV and asked if I knew what macular degeneration was. They said they would do the green dye test to make a firmer diagnosis. When the appointment came, there was also an appointment for the Lucentis clinic. Not wanting unnecessary injections, thinking I might not have explained how strongly the sun had shone in the eye, and met with an automatic telephone answering service, I cancelled the appointment. The problem progressed like photic retinopathy (and although not ruling out CSR), I just scolded and scolded myself for being so stupid wearing glasses in the sun.

This January, the problem started in my right eye. In my left eye, the scotoma is so dense that I can't see an energy-saving light bulb alight if I look directly at it and fingers need to be closer to my eye than the tests allow. It is however quite a narrow scotoma. With my right eye, my vision is like looking through darkened glass all the time with some mist about and there's a sort of wave through my vision. I had my first Eylea four weeks ago (I've another this Friday). I think there's a marginal improvement – it's hard to tell with the lighter, brighter days, adjustment to my situation, changes with mood etc.

I'm very interested to know if the darkened glass effect is going to clear up and I'm going to regain contrast and bright colours even when the sun isn't shining. I read blood in the eye fluid can take weeks to clear. Can the retina clear itself? Does the scarring get weaker like a skin scar? I keep thinking my left eye scotoma is getting narrower and slightly less opaque, but I'm not sure whether it's just the light I'm in or my mood.

1 like
Reply

Not sure about your questions but Eyelea is working well for me at present- not sure of long term yet ( I have a branch vein retinal occlusion)

1 like
Reply

Well, on balance at least, I can't say it's getting worse since my Eylea treatment – will have to see what the tests say on Friday.

I might also ask if CNV comes in bouts, sort of develops for a while then stops. I've had a couple of bouts of psoriasis and tend to like to compare the two conditions of overgrowth not considered cancers. I don't think things have got worse in my left eye for about 18 months. Might this be a difference between WMD and AMD – but the consultant said, "Let's stick to AMD"?

1 like
Reply

See if you have wavy lines on Amsler Grid ( downloadable) - good way of seeing if you may have wet amd

1 like
Reply

I do now – I didn't when I first attended emergency on either occasion.

1 like
Reply

just make sure everyone is aware

1 like
Reply

My mother eats so many green, leafy vegetables AND she takes Eliquis. She won’t give up the veggies because it has helped her macular this far with all the good properties in them. But I am wondering if the combination of the Eliquis (for 5 yrs now) and her green veggies are somehow causing some bleeding problems. She has had a problem with the Coumadin and she didn’t listen to the doctor about not eating greens at that time. Supposedly with Eliquis, there is not supposed to be a problem, but we’re talking every meal with a green leafy vegetable. So who knows?

Now just wondering if her good eye suffered too back when she hemorraghed from the Coumadin. Could scar tissue be forming from that episode? It was very bad. The whole left eye never functioned again after that.

Note: I don’t want to give Coumadin a bad name. My mother did not follow the doctor’s orders and continued her usual diet of greens. My father suffered too with internal bleeding, because he ate what she ate and was on Coumadin also.

Reply

It certainly seems anticoagulants are a problem with surgery:

eyewiki.aao.org/Age-related...

Reply

Oh my! This all happened after she had a hysterectomy. Her heart became very irratic coming out of anesthesia and she had to have a pace maker inserted due to problems with afib. Hence the start on Coumadin, and ultimately resulting in a facial hemorrhage that spread into her left eye. She did not live with me at the time, and she did not follow up with her retina specialist after that happened. So, quite possibly, her left eye was damaged beyond repair at that time. Her right eye was red around the colored part of the eye after the hemorragh on the left side of her face, and it too could have been damaged internally by blood vessels breaking from the hemorrhage.

This is a cautionary tale I suppose. She had macular degeneration since the age of 50 yrs old. No other surgeries in between until she was 85 yrs old. She had afib for years before the surgery, but never went on an anti-coagulant until after the surgery. So between the surgery and the anti-coagulant, something happened.

Reply

You may also like...